Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 302, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 15, 2023, 6:29 PM CDT for Escambia County, Santa Rosa County, Florida; Escambia County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2023, 6:29 PM CDT (23:29 UTC)
- Expired
- Aug 15, 2023, 7:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Escambia County, AL, Escambia County, FL, Santa Rosa County, FL
The radar
The Mobile radar (KMOB), 98 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1861 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562 WUUS54 KMOB 152329 SVRMOB ALC053-FLC033-113-160015- /O.NEW.KMOB.SV.W.0302.230815T2329Z-230816T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 629 PM CDT Tue Aug 15 2023 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Southeastern Escambia County in south central Alabama... Northwestern Santa Rosa County in northwestern Florida... North central Escambia County in northwestern Florida... * Until 715 PM CDT. * At 629 PM CDT, a severe thunderstorm was located over Flomaton, and is nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Brewton, Century, Flomaton, East Brewton, Jay, Pollard, Riverview, and Bratt. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3095 8753 3116 8726 3107 8689 3091 8724 TIME...MOT...LOC 2329Z 290DEG 3KT 3104 8726 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$
1 follow-up statement
233
WWUS54 KMOB 160010
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
710 PM CDT Tue Aug 15 2023
ALC053-FLC033-113-160020-
/O.EXP.KMOB.SV.W.0302.000000T0000Z-230816T0015Z/
Escambia AL-Santa Rosa FL-Escambia FL-
710 PM CDT Tue Aug 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ESCAMBIA...
NORTHWESTERN SANTA ROSA AND NORTH CENTRAL ESCAMBIA COUNTIES WILL
EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3095 8753 3116 8726 3107 8689 3091 8724
TIME...MOT...LOC 0010Z 290DEG 3KT 3103 8722
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 5:58 PM CDT, 31 minutes earlier.
Area forecast discussion, Aug 15, 5:58 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
558 PM CDT Tue Aug 15 2023
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Tue Aug 15 2023
A cold front located mostly just south of I-65 moves into the
marine area tonight then returns to near the coast early
Wednesday afternoon. Scattered to numerous showers and storms
oriented mostly along the frontal boundary move into the marine
area tonight. For Wednesday, a few showers and storms may occur
near the coast and into the western Florida panhandle. IFR to MVFR
conditions are possible this evening with the stronger showers
and storms, then MVFR conditions are possible on Wednesday with
any stronger storms that develop. Light northerly winds prevail in
the wake of the front through Wednesday morning. For Wednesday
afternoon, a northwesterly flow around 5 knots is expected inland
while a southwesterly flow develops near the coast. /29
&&
.PREV DISCUSSION... /issued 328 PM CDT Tue Aug 15 2023/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Wednesday)
Issued at 326 PM CDT Tue Aug 15 2023
An upper-level trough digging into the eastern US will push into
the Western Atlantic by Wednesday. In response to this trough, a
weak surface low has developed over the Great Lakes and is
expected to push northeastward, allowing for a trailing frontal
boundary to move through our CWA this afternoon and during the
evening hours. Behind the front, a much drier and even slightly
cooler airmass advects into the region from the north as high
pressure builds over the ArkLaTex region.
Scattered to numerous thunderstorms will continue to fire along and
ahead of the frontal boundary this afternoon/evening as it pushes
southeastward and interacts with the sea breeze boundary. SBCAPEs
along and south of the front peak as high as 5000 J/kg and with dry
air aloft and very steep low-level lapse rates on the order of 8.5-
9.0 C/km in place, DCAPEs across the area are hovering around 1400-
1700 J/kg mark. In addition, a weak jet pivoting around the base of
the trough has allowed for deep-layer shear to increase to around 20-
30 knots. Therefore, as we go through the remainder of the afternoon
and into the evening, cannot rule out the organization of a few
strong to severe multicellular clusters/bowing segments. Primary
hazards include gusty to damaging downburst winds, very heavy
rainfall, and frequent lightning, with small hail possible in some
of the stronger cores. A Marginal Risk of severe weather remains in
place for locations along and east of I-65. Rain chances decrease
quickly in the wake of the front and mainly dry conditions are
expected for Wednesday, except for a few isolated storms along the
coast mainly over the Florida Panhandle.
Although still quite warm, it will feel much more comfortable after
the front passes through. Lows tonight will range from the upper 60s
to low 70s for locations west of I-65 to the mid to upper 70s for
areas east. Highs tomorrow will be in the low to mid 90s, with a few
locations well inland remaining in the upper 80s. With dew points
dropping into the upper 50 to mid 60 degree range, heat indices will
likely stay within a few degrees of the actual high. A Low risk of
rip currents will continue through the period. /96
SHORT TERM...
(Wednesday night through Friday night)
Issued at 326 PM CDT Tue Aug 15 2023
Drier weather returns for a brief period. Dry air filters into the
region in the wake of the "cold" front that impacts the area in the
near term. A massive upper level ridge begins to build out of the
western half of the CONUS on Thursday as a trough slides across the
Upper Midwest. The ridge slowly moves across the Southern Plains and
into the Midwest through the day on Friday, which causes out
northerly winds aloft to turn easterly by Friday night. A surface
high generally remains draped across the Southeast through the
period while the aforementioned front continues to weaken/wash out
along the coast or just offshore. Despite the influence of a front,
the dry air and subsidence aloft should keep the majority of the
area dry on both Thursday and Friday. Can't rule out isolated
convection across northwest Florida on Thursday due to lingering
moisture and the nearby front, but the remainder of the area will
remain bone dry. Dewpoints will crash into the 50s and 60s on
Thursday afternoon, so we felt it necessary to undercut the NBM
guidance yet again to lower the values as the drier air mixes down
in the afternoon. Thankfully, the drier air filtering into the
region will limit the heat indices to below 100° in most spots on
Thursday.
Beach Note: Low risk of rip currents through the end of the week.
07/mb
LONG TERM...
(Saturday through Tuesday)
Issued at 326 PM CDT Tue Aug 15 2023
Our brief dry spell departs as we roll into the weekend and the hot,
muggy weather makes its presences known yet again. Easterly flow
aloft sets-up overhead as the potent ridge remains north of the
local area. Meanwhile, an inverted trough slips west across the Gulf
late in the weekend through early next week. A slug of moisture
slides into the area in this pattern late in the weekend with PWATs
of 1.7-2.0 inches remaining overhead through the rest of the period.
The majority of the area remains dry on Saturday afternoon with
isolated showers and storms possible along the coastline in the late
afternoon. The best convective coverage will occur across the
southern half of the area each afternoon Sunday through Tuesday.
07/mb
MARINE...
Issued at 326 PM CDT Tue Aug 15 2023
No impacts are expected through the forecast period other than
locally higher winds and seas possible near storms. /96
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 71 94 71 95 75 99 77 99 / 60 10 10 10 0 10 0 10
Pensacola 76 93 75 94 77 98 79 98 / 70 20 20 20 10 10 0 20
Destin 78 90 78 92 80 95 81 95 / 70 30 20 20 10 10 10 20
Evergreen 70 93 67 96 70 99 73 101 / 20 10 0 10 0 0 0 10
Waynesboro 67 90 66 94 69 99 73 101 / 10 0 0 0 0 0 0 10
Camden 68 89 65 91 68 96 72 97 / 10 0 0 0 0 0 0 0
Crestview 73 94 69 96 71 100 73 100 / 60 20 20 20 0 10 0 20
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ052-053-055>060-
261>266.
FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.
MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Aug 15, 5:08 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
508 PM CDT Tue Aug 15 2023
FLZ203-152245-
Santa Rosa Inland FL-
508 PM CDT Tue Aug 15 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SANTA ROSA COUNTY
THROUGH 545 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roeville, or 6 miles northeast of Milton, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Point Baker and Roeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3068 8706 3078 8702 3074 8679 3056 8680
3052 8681
TIME...MOT...LOC 2208Z 289DEG 13KT 3069 8696
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RDSpecial weather statement, Aug 15, 5:12 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
512 PM CDT Tue Aug 15 2023
ALZ060-152230-
Covington AL-
512 PM CDT Tue Aug 15 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COVINGTON COUNTY
THROUGH 530 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Florala, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Florala and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3099 8638 3112 8639 3115 8619 3100 8619
TIME...MOT...LOC 2212Z 267DEG 31KT 3104 8630
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 15, 5:30 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
530 PM CDT Tue Aug 15 2023
ALZ058-060-152315-
Covington AL-Crenshaw AL-
530 PM CDT Tue Aug 15 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRENSHAW AND
NORTHERN COVINGTON COUNTIES THROUGH 615 PM CDT...
At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dozier, or 14 miles south of Luverne, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Andalusia, Opp, Brantley, River Falls, Dozier, Heath, and Gantt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3153 8616 3153 8620 3119 8619 3133 8659
3161 8637 3160 8615 3154 8614
TIME...MOT...LOC 2230Z 281DEG 9KT 3151 8631
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RDSpecial weather statement, Aug 15, 5:45 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
545 PM CDT Tue Aug 15 2023
ALZ056-059-060-FLZ201-203-205-152345-
Conecuh AL-Covington AL-Escambia AL-Escambia Inland FL-
Okaloosa Inland FL-Santa Rosa Inland FL-
545 PM CDT Tue Aug 15 2023
...STRONG THUNDERSTORMS WILL IMPACT EASTERN ESCAMBIA...SOUTHEASTERN
CONECUH...COVINGTON...NORTHERN OKALOOSA...NORTHERN SANTA ROSA AND
NORTH CENTRAL ESCAMBIA COUNTIES THROUGH 645 PM CDT...
At 545 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Opp to Jay. Movement was east
at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andalusia, Opp, Brewton, Florala, Century, Flomaton, Baker, East
Brewton, River Falls, Jay, Laurel Hill, Lockhart, Pollard, and
Riverview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 8639 3088 8639 3072 8678 3103 8750
3118 8696 3140 8676 3129 8619 3100 8619
TIME...MOT...LOC 2245Z 283DEG 35KT 3125 8637 3096 8717
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RDSpecial weather statement, Aug 15, 5:57 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
557 PM CDT Tue Aug 15 2023
ALZ262-264-FLZ201-152345-
Baldwin Central AL-Baldwin Inland AL-Escambia Inland FL-
557 PM CDT Tue Aug 15 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BALDWIN AND NORTHWESTERN
ESCAMBIA COUNTIES THROUGH 645 PM CDT...
At 556 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bay Minette, moving east at 15 mph.
HAZARD...Wind gusts 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bay Minette and I65 And AL 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3076 8790 3094 8789 3102 8762 3100 8761
3100 8748 3069 8740
TIME...MOT...LOC 2256Z 269DEG 13KT 3088 8774
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RDSpecial weather statement, Aug 15, 5:58 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
558 PM CDT Tue Aug 15 2023
ALZ264-266-152345-
Baldwin Coastal AL-Baldwin Central AL-
558 PM CDT Tue Aug 15 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BALDWIN COUNTY THROUGH
645 PM CDT...
At 558 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Point Clear, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gulf Shores, Foley, Orange Beach, Point Clear, Lillian, Magnolia
Springs, Bon Secour, Summerdale, Perdido Beach, and Elberta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3043 8796 3055 8786 3041 8743 3032 8748
3032 8750 3031 8748 3030 8749 3030 8750
3028 8753 3028 8751 3029 8749 3026 8751
3022 8771
TIME...MOT...LOC 2258Z 303DEG 17KT 3046 8784
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:08 PM CDT | Special Weather Statement | MOB | Santa Rosa | 37 min |
| Aug 15, 6:23 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa, Santa Rosa | 67 min |
| Aug 15, 6:50 PM CDT | Areal Flood Advisory | MOB | Escambia, Okaloosa, Santa Rosa | 3 hr |
| Aug 15, 2:24 PM CDT | Special Weather Statement | MOB | Covington | 51 min |
| Aug 15, 4:34 PM CDT | Special Weather Statement | MOB | Mobile | 41 min |
| Aug 15, 4:42 PM CDT | Special Weather Statement | MOB | Covington | 48 min |
| Aug 15, 4:55 PM CDT | Severe Thunderstorm Warning | MOB | Covington, Crenshaw | 20 min |
| Aug 15, 5:03 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 42 min |
| Aug 15, 5:05 PM CDT | Special Marine Warning | MOB | 55 min | |
| Aug 15, 5:12 PM CDT | Special Weather Statement | MOB | Covington | 18 min |
| Aug 15, 5:23 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 37 min |
| Aug 15, 5:30 PM CDT | Special Weather Statement | MOB | Covington | 45 min |
| Aug 15, 5:38 PM CDT | Special Marine Warning | MOB | 52 min | |
| Aug 15, 5:45 PM CDT | Special Weather Statement | MOB | Covington | 60 min |
| Aug 15, 5:57 PM CDT | Special Weather Statement | MOB | Baldwin | 48 min |
| Aug 15, 5:58 PM CDT | Special Weather Statement | MOB | Baldwin | 47 min |
| Aug 15, 6:46 PM CDT | Special Weather Statement | MOB | Covington | 44 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.